The Annals of Applied Probability

Perpetuities with thin tails revisited

Paweł Hitczenko and Jacek Wesołowski

Full-text: Open access

Abstract

We consider the tail behavior of random variables R which are solutions of the distributional equation $R\stackrel{d}{=}Q+MR$, where (Q, M) is independent of R and |M|≤1. Goldie and Grübel showed that the tails of R are no heavier than exponential and that if Q is bounded and M resembles near 1 the uniform distribution, then the tails of R are Poissonian. In this paper, we further investigate the connection between the tails of R and the behavior of M near 1. We focus on the special case when Q is constant and M is nonnegative.

Article information

Source
Ann. Appl. Probab., Volume 19, Number 6 (2009), 2080-2101.

Dates
First available in Project Euclid: 25 November 2009

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1259158767

Digital Object Identifier
doi:10.1214/09-AAP603

Mathematical Reviews number (MathSciNet)
MR2588240

Zentralblatt MATH identifier
1185.60074

Subjects
Primary: 60H25: Random operators and equations [See also 47B80]
Secondary: 60E99: None of the above, but in this section

Keywords
Perpetuity stochastic difference equation tail behavior

Citation

Hitczenko, Paweł; Wesołowski, Jacek. Perpetuities with thin tails revisited. Ann. Appl. Probab. 19 (2009), no. 6, 2080--2101. doi:10.1214/09-AAP603. https://projecteuclid.org/euclid.aoap/1259158767


Export citation

References

  • [1] Alsmeyer, G., Iksanov, A. and Rösler, U. (2009). On distributional properties of perpetuities. J. Theoret. Probab. To appear. DOI: 10.1007/s10959-008-0156-8. Available at http://www.springerlink.com/content/v8p233321835h165/fulltext.pdf.
  • [2] Białkowski, M. and Wesołowski, J. (2002). Asymptotic behavior of some random splitting schemes. Probab. Math. Statist. 22 181–191.
  • [3] Bondesson, L. (1979). A general result on infinite divisibility. Ann. Probab. 7 965–979.
  • [4] Brown, M. (1990). Error bounds for exponential approximations of geometric convolutions. Ann. Probab. 18 1388–1402.
  • [5] Chamayou, J.-F. and Letac, G. (1991). Explicit stationary distributions for compositions of random functions and products of random matrices. J. Theoret. Probab. 4 3–36.
  • [6] Embrechts, P. and Goldie, C. M. (1994). Perpetuities and random equations. In Asymptotic Statistics (Prague, 1993). Contrib. Statist. 75–86. Physica, Heidelberg.
  • [7] Goldie, C. M. (1991). Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 126–166.
  • [8] Goldie, C. M. and Grübel, R. (1996). Perpetuities with thin tails. Adv. in Appl. Probab. 28 463–480.
  • [9] Grey, D. R. (1994). Regular variation in the tail behaviour of solutions of random difference equations. Ann. Appl. Probab. 4 169–183.
  • [10] Grincevičjus, A. K. (1975). On a limit distribution for a random walk on lines. Litovsk. Mat. Sb. 15 79–91, 243.
  • [11] Hitczenko, P. and Medvedev, G. S. (2009). Bursting oscillations induced by small noise. SIAM J. Appl. Math. 69 1359–1392.
  • [12] Jurek, Z. J. (1999). Selfdecomposability perpetuity laws and stopping times. Probab. Math. Statist. 19 413–419.
  • [13] Kesten, H. (1973). Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207–248.
  • [14] Knape, M. and Neininger, R. (2008). Approximating perpetuities. Methodol. Comput. Appl. Probab. 10 507–529.
  • [15] Krasnosel’skĭ, M. A. and Rutickiĭ, J. B. (1961). Convex Functions and Orlicz Spaces. Translated from the First Russian Edition by Leo F. Boron. P. Noordhoff Ltd., Groningen.
  • [16] Letac, G. (1986). A contraction principle for certain Markov chains and its applications. In Random Matrices and Their Applications (Brunswick, Maine, 1984). Contemp. Math. 50 263–273. Amer. Math. Soc., Providence, RI.
  • [17] Thorin, O. (1977). On the infinite divisibility of the lognormal distribution. Scand. Actuar. J. 1977 121–148.
  • [18] Thorin, O. (1977). On the infinite divisibility of the Pareto distribution. Scand. Actuar. J. 1977 31–40.
  • [19] Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. in Appl. Probab. 11 750–783.
  • [20] Yannaros, N. (1991). Randomly observed random walks. Comm. Statist. Stochastic Models 7 219–231.